Montana, 2010

Winter Storm in Montana, May 4 to 5, 2010

May 4 to 5, 2010 · NWS TFX · 3 events in 3 counties and zones

A spring storm brought heavy snow, gusty winds, and areas of reduced visibilities to portions of North Central Montana. Snow accumulations of 8 to 12 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A spring storm brought heavy snow, gusty winds, and areas of reduced visibilities to portions of North Central Montana. Snow accumulations of 8 to 12 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 4, 4:30 AM MST, 30 minutes earlier.

Area forecast discussion, May 4, 4:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT TUE MAY 4 2010

.DISCUSSION...
TODAY THROUGH THURSDAY...AN UPPER LEVEL TROUGH IN SOUTHERN CANADA
CONTINUES TO AFFECT THE PACIFIC NORTHWEST TODAY AS WRAP AROUND
MOISTURE CONTINUES TO MOVE INTO THE REGION FROM THE NORTH. STRONG
SURFACE WINDS CONTINUE OVER MOST OF THE REGION AS WELL. A HIGH
WIND WARNING REMAINS IN EFFECT UNTIL THIS EVENING FOR NORTH
CENTRAL MONTANA AS A RESULT. WINDS WILL SLOWLY TAPER OFF THROUGH THE
EVENING AND TONIGHT. MOISTURE WRAPPING DOWN OVER THE NORTHERN ROKCY
MOUNTAIN FRONT WILL CAUSE ACCUMULATING SNOWFALL THERE TODAY. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED AS A RESULT. A CHANCE OF
SOME LIGHT SHOWERS NORTH CENTRAL MONTANA WILL CONTINUE THROUGH
WEDNESDAY. A PACIFIC SHORTWAVE WILL CLIP THE SOUTHERN PORTION OF THE
STATE WEDNESDAY EVENING AND THURSDAY PROVIDING A GOOD CHANCE FOR
SHOWERS AND ACCUMULATING SNOW IN HIGHER ELEVATIONS. TEMPERATURES
WILL REMAIN COOLER THAN NORMAL AS NORTHERLY FLOW PERSISTS.

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS IN AGREEMENT ON GENERAL
TRENDS DURING THE PERIOD BUT DIFFER ON MOISTURE AND SHORTWAVE
DETAILS. PERIOD WILL START OFF WITH NORTHWEST FLOW ALOFT THEN
TRANSITION TO A SOUTHWEST FLOW ALOFT SATURDAY WHICH WILL CONTINUE
THROUGH SUNDAY NIGHT. THROUGH THE PERIOD EXPECT UPSLOPE FLOW OVER
THE PLAINS WITH A FAIR AMOUNT OF CLOUDINESS. THIS WILL KEEP
TEMPERATURES ON THE COOL SIDE. THE SOUTHWEST VALLEYS SHOULD
EXPERIENCE RELATIVELY WARMER TEMPERATURES. AN UPPER RIDGE IS
EXPECTED TO MOVE THROUGH THE AREA FRIDAY NIGHT AND THIS PERIOD
SHOULD SEE THE SMALLEST THREAT FOR PRECIPITATION. OTHERWISE EXPECT
ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS. DUE TO MODEL
DIFFERENCES ON DETAILS WENT WITH A BROAD BRUSH APPROACH TO THE
CHANCES OF PRECIPITATION. BLANK

MONDAY THROUGH TUESDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS
PERIOD. A LONGWAVE UPPER LEVEL TROUGH CONTINUES TO RESIDE OVER THE
WESTERN U.S. DURING THIS PERIOD. A COUPLE OF CLOSED LOWS DRIFT
ACROSS THE SOUTHWEST U.S. THIS FORECAST CALLS FOR MOSTLY
CLOUDY SKIES AND SCATTERED SNOW SHOWERS OVER THE MOUNTAINS AND MUCH
OF THE SOUTHWEST...WITH SCATTERED TO ISOLATED SHOWERS ACROSS THE
PLAINS AND CENTRAL VALLEYS...WHERE AT NIGHT MIXED RAIN AND SNOW IS
POSSIBLE. DAYTIME TEMPERATURES WILL STAY WELL BELOW SEASONAL
AVERAGES FOR MOST LOCATIONS.  JOH

&&

.AVIATION...
UPDATED 1130Z.
THE AREA WILL BE UNDER TWO DIFFERENT WEATHER REGIMES TODAY THROUGH
TONIGHT. OVER SOUTHWEST MONTANA EXPECT VFR CONDITIONS IN THE
VALLEYS. THE MOUNTAINS SHOULD SEE SCATTERED SNOW SHOWERS WITH LOCAL
MOUNTAIN OBSCUREMENT. SNOW SHOWERS SHOULD DIMINISH OVERNIGHT WITH
CLOUDS DECREASING IN THE VALLEYS. IN THE AREAS NEAR THE CANADIAN
BORDER EXPECT AREAS OF MVFR/IFR CEILINGS/VISIBILITIES IN RAIN/SNOW
TODAY WITH MOUNTAINS GENERALLY OBSCURED. THESE CONDITIONS WILL
SPREAD SOUTH TONIGHT OVER THE REMAINDER OF THE PLAINS/ADJOINING
MOUNTAINS. CONFIDENCE IN WIND FORECASTS IS AVERAGE. EXPECT WINDS TO
DIMINISH OVERNIGHT BUT GUIDANCE DIFFERS ON HOW MUCH THEY WILL
DIMINISH. TENDED TO GO WITH GUIDANCE THAT HAD THE HIGHER WIND
SPEEDS.

&&

.HYDROLOGY...
PRECIPITATION FROM THE LAST STORM SYSTEM HAS CAUSED SOME SMALL
STREAMS AND RIVERS TO RISE...WHILE ADDITIONAL SNOWMELT WILL
SUSTAIN THESE RISES. CURRENTLY...BEAVER CREEK IN HILL COUNTY AND
SMALL STREAMS IN JUDITH BASIN COUNTY ARE RUNNING OUT OF THEIR
BANKS. THEREFORE...SMALL STREAM FLOOD ADVISORIES FOR HILL COUNTY
AND JUDITH BASIN COUNTY REMAIN IN EFFECT THROUGH AT LEAST
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  28  38  27 /  40  30  40  50
CTB  42  27  34  24 /  50  50  50  40
HLN  44  29  43  28 /  20  30  40  60
BZN  47  25  46  27 /  20  30  40  70
WEY  36  13  41  16 /  60  30  50  70
DLN  41  22  39  26 /  20  20  40  80
HVR  43  32  42  26 /  60  40  30  40
LWT  39  27  37  24 /  30  30  40  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING BLAINE...CASCADE...
CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...HILL...
JUDITH BASIN...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

SMALL STREAM FLOOD ADVISORY FOR HILL COUNTY THROUGH WEDNESDAY
AFTERNOON.

SMALL STREAM FLOOD ADVISORY FOR JUDITH BASIN COUNTY THROUGH
WEDNESDAY EVENING.

&&

SHORT TERM...GUSTAFSON
LONG TERM...BLANK/JOH
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 4, 4:15 AM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MDT TUE MAY 4 2010

MTZ009-048-051115-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
515 AM MDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TODAY.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL MIDNIGHT MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-012>014-044>047-049-051-051115-
EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-FERGUS-
515 AM MDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-050-051115-
HILL-JUDITH BASIN-
515 AM MDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TODAY.

A SMALL STREAM FLOOD ADVISORY FOR HILL COUNTY IS IN EFFECT.

A SMALL STREAM FLOOD ADVISORY FOR JUDITH BASIN COUNTY IS ALSO IN
EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-051115-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
515 AM MDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC SHORTWAVE WILL MOVE THROUGH SOUTHWEST MONTANA WEDNESDAY
INTO THURSDAY AND MAY RESULT IN ACCUMULATING
SNOWFALL...ESPECIALLY AT HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Hill

When
May 4, 5:00 AM MST to May 5, 11:30 AM MST
Where
Hill forecast zone
Reported by
Mesonet

Eighteen inches of snow fell at Rocky Boy 9SE (the Rocky Boy SNOTEL site - elevation 4700 feet). Eight inches of snow fell at Lloyd 11WNW.

Winter Storm, Chouteau

When
May 4, 5:00 AM MST to May 5, 11:30 AM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Twelve inches of snow fell at Rocky Boy 13SSE. Strong winds caused drifts up to 4 feet high.

Winter Storm, Blaine

When
May 4, 5:00 AM MST to May 5, 11:30 AM MST
Where
Blaine forecast zone
Reported by
Trained Spotter

Ten inches of snow fell at Lloyd 6W and 9 inches of snow fell at Lloyd 4E. Strong winds caused drifts 4 to 6 feet high.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221847, 221849, 221863.